Volume 25, issue 6 (2021)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 25
Issue 6, 2713–3256
Issue 5, 2167–2711
Issue 4, 1631–2166
Issue 3, 1087–1630
Issue 2, 547–1085
Issue 1, 1–546

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
 
Other MSP Journals
Braid monodromy of univariate fewnomials

Alexander Esterov and Lionel Lang

Geometry & Topology 25 (2021) 3053–3077
Abstract

Let 𝒞d d+1 be the space of nonsingular, univariate polynomials of degree d. The Viète map 𝒱 : 𝒞d Symd() sends a polynomial to its unordered set of roots. It is a classical fact that the induced map 𝒱 at the level of fundamental groups realises an isomorphism between π1(𝒞d) and the Artin braid group Bd. For fewnomials, or equivalently for the intersection 𝒞 of 𝒞d with a collection of coordinate hyperplanes in d+1, the image of the map 𝒱: π1(𝒞) Bd is not known in general.

We show that the map 𝒱 is surjective provided that the support of the corresponding polynomials spans as an affine lattice. If the support spans a strict sublattice of index b, we show that the image of 𝒱 is the expected wreath product of b with Bdb. From these results, we derive an application to the computation of the braid monodromy for collections of univariate polynomials depending on a common set of parameters.

Keywords
braid group, monodromy, fewnomial, tropical geometry
Mathematical Subject Classification 2010
Primary: 20F36, 55R80, 14T05
References
Publication
Received: 19 February 2020
Revised: 6 July 2020
Accepted: 6 August 2020
Published: 30 November 2021
Proposed: Mladen Bestvina
Seconded: Jim Bryan, Benson Farb
Authors
Alexander Esterov
Faculty of Mathematics
HSE University
Moscow
Russia
Lionel Lang
Department of Electrical Engineering, Mathematics and Science
University of Gävle
Gävle
Sweden